It is possible to consider stopping anti-epileptic medication if the patient has been fit-free for 2 years or more. In adults with epilepsy who have been free of seizures for 2 years then about 60% will have no further seizures when medication is withdrawn (Drug and Therapeutics 2003).
However the DVLA states that (1):
- during the therapeutic procedure of epilepsy medication being withdrawn
by a medical practitioner, the risk of further epileptic seizures should be
noted from a medicolegal point of view
- if an epileptic seizure does occur, the patient will need to satisfy
driving licence regulations before resuming driving and will need to be
counselled accordingly. It is clearly recognised that withdrawal of epilepsy
medication is associated with a risk of seizure recurrence
- a number of studies have shown this, including a randomised study of withdrawal in patients in remission conducted by the Medical Research Council's study group on epilepsy drug withdrawal. This study showed a 40% increased risk of seizure associated with the first year of withdrawal compared with continued treatment
- the Secretary of State for Transport's Honorary Medical Advisory
Panel on Driving and Disorders of the Nervous System states that patients
should be warned of the risk they run, both of losing their driving
licence and of having a seizure that could result in a road traffic
- the Advisory Panel states that drivers should usually be advised not to drive from the start of the withdrawal period and for 6 months after treatment cessation - it considers that a person remains as much at risk of seizure during the withdrawal as during the following 6 months.
- if an epileptic seizure does occur, the patient will need to satisfy driving licence regulations before resuming driving and will need to be counselled accordingly. It is clearly recognised that withdrawal of epilepsy medication is associated with a risk of seizure recurrence
In most children who have taken antiepileptics for at least 2 years, drugs can be withdrawn over 2-3 months without a significant risk of seizures. There are no randomised controlled trials on the optimal seizure-free interval before beginning withdrawal in adults.
There is an increased likelihood of relapse if there has been:
- epilepsy since childhood (4)
- patients who require more than one drug to control their epilepsy (4)
- had seizures while on medication (4)
- myoclonic or tonic-clonic seizures (4)
- an abnormal EEG in the last year (4)
- known underlying brain damage
How to taper medication in adults (4)
- seek expert advice
- discuss the possibility of gradually withdrawing therapy with the patient. Medication should be tapered off gradually
- if the dose is reduced gradually then withdrawal features such as recurrent seizures, and rarer symptoms such as anxiety and restlessness can usually be avoided
- barbiturates should be withdrawn especially slowly
- the Scottish Intercollegiate Guidelines Network advice that for those withdrawing from lamotrigine, carbamazepine, phenytoin, soidium valproate, or vigabatrin, the dose should be reduced by about 10% every 2-4 weeks
- ethosuximide, barbiturates and benzodiazepines should be reduced more slowly, lowering the dose by about 10% every 4-8 weeks
- if a patient is taking a combination of antiepileptic drugs then only one drug should be withdrawn at a time - there should be a period of 1 month between completing withdrawal of one drug and beginning withdrawal of the next
If seizures recur
- if seizures recur then the same antiepileptic regimen may be recommenced with no increase in the incidence of seizures compared with patients who did not stop treatment
- after stopping antiepileptic medication then about 80% of people who relapse do so within 2 years
- DVLA (August 2018). At a glance guide to the current medical standards of fitness to drive.
- Drug and Therapeutics Bulletin (1994). Drug treatment of epilepsy. Consumers' Association.
- Prescriber (2000), 11 (23), 45-55.
- Drug and Therapeutics Bulletin (2003).When and how to stop antiepileptic drugs in adults. Consumers' association
Last edited 08/2018